Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 96, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2002, 3:31 AM MDT for Dunn County, Mercer County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2002, 3:31 AM MDT (09:31 UTC)
- Expired
- Jul 17, 2002, 4:15 AM MDT
- In force
- 44 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Dunn County, ND, Mercer County, ND
The radar
The Bismarck radar (KBIS), 127 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3454 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1941 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
849 WUUS53 KBIS 170931 SVRBIS NDC025-057-171015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 330 AM MDT WED JUL 17 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA EASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 415 AM MDT(515 AM CDT) * AT 330 AM MDT(430 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 19 MILES NORTHWEST OF HALLIDAY TO MARSHALL...OR FROM 50 MILES NORTH OF DICKINSON TO 28 MILES NORTHEAST OF DICKINSON...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... DODGE AT 340 AM MDT GOLDEN VALLEY AT 400 AM MDT ZAP AT 415 AM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4763 10245 4702 10232 4702 10183 4748 10197 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:40 AM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 17, 1:40 AM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 240 AM CDT WED JUL 17 2002 CONCERNS WITH FORECAST THIS MORNING STEM FROM MESOSCALE CONVECTIVE SYSTEM MOVING INTO WESTERN NORTH DAKOTA NOW. RAIN/THUNDERSTORM ELEMENTS IN IT WERE MOVING NORTHEAST WITH DEVELOPMENT ON THE SOUTHERN END. QUESTION HERE IS WHO HAS HIGHEST RAIN CHANCES. THAT LOOKS LIKE THE NORTH AND WILL GO CATEGORICAL WITH STORMS THERE THIS MORNING...POPS SOUTH...AND NO RAIN AT ALL IS EXPECTED ON THE SOUTH DAKOTA BORDER. OTHER PROBLEM WITH SYSTEM IS ITS EFFECT ON HIGH TEMPERATURES TODAY. EXPANSIVE CLOUD SHIELD WILL RETARD MORNING HEATING. AS SYSTEM WEAKENS AND PUSHES EAST QUESTION BECOMES WHETHER OR NOT THE WEST BREAKS OUT INTO SUNSHINE. MY FEELING IS THAT SUNSHINE WILL BREAK OUT OVER THE WEST THIS AFTERNOON AND INDUCE MORE STORM DEVELOPMENT BY LATER IN THE DAY. ANOTHER MCS IS EXPECTED TO FORM TONIGHT AND MOVE THROUGH THE STATE. WILL LOWER HIGHS TODAY BASED ON ABOVE REASONING...BUT ONLY ONE CATEGORY AS ANY SUNSHINE THAT DOES BREAK OUT COULD RESULT IN RAPID TEMPERATURE RISES LATER. AS FAR AS MODELS GO...STUCK WITH ETA. ALL MODELS HAD FORECAST THE SOUTH DAKOTA SURFACE LOW...AND ASSOCIATED WARM FRONT...TOO FAR NORTH. WITH SYSTEM FARTHER SOUTH THAT HAS ALLOWED RAIN AREA TO SHIFT SOUTH AS WELL. THERE IS NOW A BETTER CHANCE FOR THE EXTREMELY DRY AREAS GETTING SOME RAIN. STILL THE HIGHEST CHANCES AND HIGHEST AMOUNTS ARE EXPECTED OVER THE NORTHERN AND CENTRAL PARTS OF THE STATE...ALONG/NORTH OF HIGHWAY 200. WITH WEAKENING H5 RIDGE TONIGHT...AND THE WEAKENING THERMAL RIDGE...AT LEAST SOME RAIN SHOULD FALL TONIGHT EVEN AS FAR SOUTH AS THE SOUTHERN BORDER COUNTIES. SEVERE WEATHER WILL BE POSSIBLE THIS EVENING BEFORE STORMS FORM INTO A SYSTEM. WITH LARGE AREA OF RAIN/STORMS SEVERE THREAT WILL DECREASE TO ISOLATED AT WORST. NO CHANGES TO LONGER TERM FORECAST. .BIS...NONE. JP MARTIN
In the hours before
Special weather statement, Jul 16, 11:59 PM MDT, 3 hours 32 minutes before
NDZ001-009-017-170800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1259 AM CDT WED JUL 17 2002 AT 1245 AM CDT LOCAL RADAR INDICATED A LINE OF THUNDERSTORMS WEST OF WILLISTON MOVING NORTHEASTEAST AT 40 MPH. THE STORMS ARE EXPECTED TO ENTER WESTERN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES AND CONTINUE THROUGH THE COUNTIES DURING THE LATE NIGHT AND EARLY MORNING HOURS. THESE STORMS MAY PRODUCE PERIODS OF MODERATE TO HEAVY RAIN...BRIEF GUSTY WINDS AND DANGEROUS LIGHTNING. ALTHOUGH THE STORMS DO NOT CURRENTLY MEET SEVERE CRITERIA...THE POSSIBLITY OF DEVELOPMENT REMAINS. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY. KROLAK
Local storm report, Jul 17, 2:58 AM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
358 AM CDT WED JUL 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 AM 8 NE FAIRFIELD ND 70 MPH TSTM GUST
07/17/02 BILLINGS REPORTED BY NORTH
DAKOTA ATMOSPHERIC
RESOURCE BOARD STORM
SPOTTER. RAINFALL WAS
2.50 INCHES.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:54 AM MDT | Severe Thunderstorm Warning | BIS | Billings | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.